Nebraska, 2020

Hail in Nebraska, August 12, 2020

August 12, 2020 · NWS CYS · 1 event in 1 county or zone

A severe thunderstorm moved over open country southeast of Sidney and produced hailstones up to one inch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm moved over open country southeast of Sidney and produced hailstones up to one inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 12, 4:29 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 12, 4:29 PM MST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
529 PM MDT Wed Aug 12 2020

.SHORT TERM...(This evening through Thursday)
Issued at 221 PM MDT Wed Aug 12 2020

Summary: Main weather impacts and concerns next 24-36 hours
revolve around critical fire weather conditions today and again
tomorrow across all of Southeast Wyoming and into portions of the
north Nebraska Panhandle. Low humidity of 5 to 15 percent and
winds of 20-45 mph coupled with fuels that are very dry, is
leading these critical fire weather conditions. While some light
showers are occurring, the overall amount of wetting rainfall is
minimal to none. Dry lighting is a concern today and again
tomorrow for possible new wildfire starts.

Weather Details: SE WY and West NE is currently under west-
southwest flow aloft with a stronger trough shifting east across
southern Canada and MT and an H5 ridge across NM/TX. Modestly dry
air exists across much of the region minus the central and
southern NE Panhandle that resides on the moist side of the dry
line. Was very close to expanding the Red Flag Warning into north
NE Panhandle but encroaching clouds and winds barely reaching
25mph gusts, held off for the the time being. Will need to monitor
this close through the late afternoon to early evening. A few
light showers and weak thunderstorms will also be likely this
afternoon to early evening but wetting rain will be minimal. These
showers and storms will also be possible of created localized win
gusts of 35-55 mph due the negative buoyancy generated by the
colder, denser downdrafts and effective mixing.

Drier air will shift farther east on Thursday as the dryline
shifts farther east in to NE Panhandle due to the trough influence
from the north. Tightening height gradients will also assist in
increased wind speeds aloft, and with deep mixing and much above
normal temperatures expected, these winds will be mix down to the
surface equal to slightly greater than today. All combined,
critical fire weather conditions will be in place substantially
Thursday along with a few gusty showers and thunderstorms.

.LONG TERM...(Thursday night through Wednesday)
Issued at 221 PM MDT Wed Aug 12 2020

Very warm and mainly dry weather will hold across the CWA this
period as an upper high rebuilds over the desert sw over the
weekend and holds into next week. Best chances for some convection
look to be early next week as the upper high slips a bit west and
allows for some impulses to drop down the front side of it and
over the area. Temperatures will remain above seasonal averages
but may see some cooling early next week under the northwesterly
upper flow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 525 PM MDT Wed Aug 12 2020

Wyoming TAFS...VFR. Showers in the vicinity until 02Z, producing
wind gusts to 35 to 45 knots. Wind gusts to 30 knots at Rawlins
and Laramie after 15Z Thursday.

Nebraska TAFS..VFR. Thunderstorms in the vicinity at Alliance,
Scottsbluff and Sidney until 02Z, producing wind gusts to
35 knots.

&&

.FIRE WEATHER...
Issued at 221 PM MDT Wed Aug 12 2020

Critical fire weather conditions are occurring across all of Southeast
Wyoming and near-critical fire conditons in the northern Nebraska
Panhandle this afternoon. Humidity levels of 5 to 15 percent with winds
ranging from 20-45 mph are ongoing. In addition, local gusty light
showers may cause elevated erratic winds through 8pm. Another critical
fire weather day with near to slightly worse conditions will be in
place Thursday. Red Flag Warnings are in effect for the north Nebraska
Panhandle Thursday as well.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 9 AM to 8 PM MDT Thursday for WYZ301>310.

     Red Flag Warning until 8 PM MDT this evening for WYZ301>310.

NE...Red Flag Warning from 9 AM to 8 PM MDT Thursday for NEZ311-312.

&&

SHORT TERM...JA
LONG TERM...RE
AVIATION...RUBIN
FIRE WEATHER...JA
Hazardous weather outlook, Aug 12, 4:58 AM MST, 12 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
558 AM MDT Wed Aug 12 2020

WYZ101>119-131200-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
558 AM MDT Wed Aug 12 2020

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty winds...hot temperatures and low humidity will create
critical fire weather conditions late this morning that will
continue through the afternoon. Red Flag Warnings are in effect
for the entire area of southeast Wyoming today.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Widespread critical fire weather conditions expected again
Thursday. A Fire Weather Watch is in effect for the entire
southeast Wyoming area.

Critical fire weather conditions continue on a daily basis through
the weekend...particularly along and west of the Laramie Range.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-131200-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
558 AM MDT Wed Aug 12 2020

This hazardous weather outlook is for portions of panhandle
Nebraska and western Nebraska.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible across the Nebraska Panhandle
this afternoon. One or two storms could become severe with large
hail and damaging downburst winds from 4 PM through 8 PM this
afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Widespread critical fire weather conditions expected
Thursday...mainly across the northern and central portions of the
Panhandle. A Fire Weather Watch is in effect for the this area of
the Panhandle.

.Spotter information statement...

Spotter activation may be needed for the Panhandle from 4 PM this
afternoon through 8 PM this evening.

In the hours before

Special weather statement, Aug 12, 3:29 PM MST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
429 PM MDT Wed Aug 12 2020

NEZ020-021-054-055-122315-
Kimball NE-Cheyenne NE-Morrill NE-Banner NE-
429 PM MDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE...SOUTHEASTERN
KIMBALL...SOUTH CENTRAL MORRILL AND SOUTHEASTERN BANNER COUNTIES
UNTIL 515 PM MDT...

At 428 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Redington to near Potter.
Movement was east at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Brownson around 510 PM MDT.

This includes Interstate 80 in Nebraska between mile markers 34 and
56.

LAT...LON 4144 10337 4146 10299 4100 10303 4100 10347
TIME...MOT...LOC 2228Z 266DEG 16KT 4144 10329 4116 10332

Rubin
Special weather statement, Aug 12, 4:22 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
522 PM MDT Wed Aug 12 2020

NEZ002-003-021-055-130100-
Dawes-Box Butte-Morrill-Cheyenne-
Including the cities of Chadron, Chadron St Park, Alliance,
Angora, Bridgeport, Bayard, Redington, Brownson, and Sidney
522 PM MDT Wed Aug 12 2020

...Strong Wind Gusts from Showers and Thunderstorms Through Early
Evening...

Scattered showers and isolated thunderstorms will move east at
20 mph through 7 PM, with some of the showers and thunderstorms
producing wind gusts of 50 to 55 mph across the eastern Nebraska
Panhandle from Chadron to Sidney.

Rubin
Special weather statement, Aug 12, 4:34 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
534 PM MDT Wed Aug 12 2020

NEZ003-130015-
Box Butte NE-
534 PM MDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOX BUTTE COUNTY
UNTIL 615 PM MDT...

At 533 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Berea, or 10 miles west of Alliance, moving
northeast at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Alliance around 605 PM MDT.
  Alliance Airport around 610 PM MDT.
  Wild Horse Butte around 615 PM MDT.

LAT...LON 4201 10310 4208 10313 4233 10275 4230 10274
      4210 10274 4209 10271 4201 10270
TIME...MOT...LOC 2333Z 243DEG 18KT 4206 10308

Rubin
Special weather statement, Aug 12, 4:45 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
545 PM MDT Wed Aug 12 2020

NEZ054-055-130030-
Kimball NE-Cheyenne NE-
545 PM MDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE AND
SOUTHEASTERN KIMBALL COUNTIES UNTIL 630 PM MDT...

At 545 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Westplains, or 17 miles southeast of Kimball, moving
east at 5 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Cheyenne and southeastern Kimball Counties.

LAT...LON 4109 10352 4115 10325 4100 10325 4100 10353
TIME...MOT...LOC 2345Z 274DEG 6KT 4103 10346

Rubin
Special weather statement, Aug 12, 4:51 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
551 PM MDT Wed Aug 12 2020

NEZ055-130030-
Cheyenne NE-
551 PM MDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY
UNTIL 630 PM MDT...

At 551 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sidney, moving east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Colton around 615 PM MDT.
  Sunol around 630 PM MDT.

This includes Interstate 80 in Nebraska between mile markers 55 and
73.

LAT...LON 4106 10304 4113 10305 4133 10275 4108 10268
TIME...MOT...LOC 2351Z 254DEG 11KT 4113 10295

Rubin
Special weather statement, Aug 12, 5:26 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
626 PM MDT Wed Aug 12 2020

NEZ055-130115-
Cheyenne NE-
626 PM MDT Wed Aug 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY
UNTIL 715 PM MDT...

At 625 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Lorenzo, or 13 miles west of Sidney, moving east at 15
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lorenzo around 650 PM MDT.
  Brownson around 700 PM MDT.

This includes Interstate 80 in Nebraska between mile markers 48 and
57.

LAT...LON 4112 10329 4125 10303 4100 10296 4100 10327
      4101 10328
TIME...MOT...LOC 0025Z 250DEG 14KT 4107 10321

Rubin

The radar

The Cheyenne radar (KCYS), 158 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cheyenne

When
August 12, 5:36 PM MST
Where
Cheyenne County, 5.02 mi SE of (Sny)sidney Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.050, -102.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913243.